Wyoming, 2013

Flash Flood and Hail in Wyoming, May 17, 2013

May 17, 2013 · NWS RIW · 6 events in 3 counties and zones

A line of thunderstorms developed over the southern Big Horn Basin and become severe as they progressed to the northeast. Hail was reported in multiple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms developed over the southern Big Horn Basin and become severe as they progressed to the northeast. Hail was reported in multiple locations. The largest hail was quarter sized and was observed in Winchester. Several funnel clouds were reported in Washakie County with a rotating wall cloud reported north of Worland. Heavy rain in and on the steep slopes just east of Medicine Lodge State Archaeological Site resulted in flash flooding in that park. One main road and six campsites were damaged as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 10:30 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 17, 10:30 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1130 AM MDT FRI MAY 17 2013

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

SHOWERS CONTINUE TO MOVE ACROSS PORTIONS OF THE FORECAST AREA THIS
MORNING. LINGERING SHOWER ACTIVITY IS EXPECTED THROUGH THE MORNING
HOURS.

AN APPROACHING TROUGH OF LOW PRESSURE WILL MOVE INTO THE
INTERMOUNTAIN WEST BY THE AFTERNOON HOURS. THIS WILL STRENGTHEN
SOUTHWEST FLOW OVER THE AREA...INCREASE INSTABILITY...AND INTRODUCE
ANOTHER ROUND OF MOISTURE TO THE AREA. THIS COMBINATION WILL RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WESTERN
WYOMING TODAY. COVERAGE OF THUNDERSTORMS WILL NOT BE AS MUCH AS WHAT
WAS EXPERIENCED ON THURSDAY...BUT MODELS DID PUSH MOISTURE A BIT
FURTHER EAST. MODIFICATIONS WERE MADE TO CENTRAL WYOMING INITIATE
SHOWER ACTIVITY A BIT EARLIER IN THE AFTERNOON THAN WAS PREVIOUSLY
FORECAST. THUNDERSTORMS MAY AGAIN CONTAIN GUSTY WIND...AND SOME
STORMS MAY HAVE PERIODS OF HEAVY RAINFALL. THUNDERSTORM ACTIVITY IS
EXPECTED TO WEAKEN WITH THE LOSS OF DAYLIGHT.

THE AFOREMENTIONED TROUGH WILL CONTINUE ITS EASTWARD PROGRESSION ON
SATURDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL BEGIN TO IMPACT THE
AREA LATE SATURDAY MORNING...ESPECIALLY ACROSS THE WEST AND SOUTH.
EVEN WITH THESE COOLER TEMPERATURES...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF THE AREA.

MODELS VARY SLIGHTLY AT THE PROGRESSION OF THE TROUGH ONCE IT MOVES
FURTHER INTO WYOMING ON SUNDAY. THE NAM CREATES A CLOSED LOW OVER
NORTHEASTERN WYOMING BY SUNDAY AFTERNOON...WITH MOST OTHER MODELS
KEEPING THE SYSTEM AS AN OPEN WAVE. REGARDLESS...TEMPERATURES WILL
COOL FURTHER ON SUNDAY AS THE TROUGH AXIS MOVES THROUGH THE STATE.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON...THOUGH
PERIODS OF RAINFALL ARE ANTICIPATED THROUGH MUCH OF THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY

A NEARLY STATIONARY UPPER LOW ACROSS EASTERN SOUTH DAKOTA/NEBRASKA
AND A SHORTWAVE DIVING SOUTHEAST ACROSS UTAH INTO THE FOUR CORNERS
AREA WILL COMBINE FOR A COOL AND INCLEMENT DAY MONDAY INTO MONDAY
NIGHT. THIS WILL BE ESPECIALLY TRUE IN FAVORED UPSLOPE AREAS EAST OF
THE DIVIDE...WITH MODELS SHOWING NORTHERLY FLOW IN THE LOW AND MID
LEVELS OF THE ATMOSPHERE. HAVE COOLED TEMPERATURES DOWN
MONDAY...ESPECIALLY IN FAVORED UPSLOPE REGIONS WHERE PRECIPITATION
COULD OCCUR FOR MUCH OF THE DAY. 700MB TEMPERATURES ARE EXPECTED TO
BE -1C TO -3C EAST...AND -1C TO +1C WEST MONDAY. THESE TEMPERATURES
TRANSLATE ROUGHLY TO SNOW DOWN TO AROUND 7500 FT EAST...AND 8500
FT WEST. FAVORED UPSLOPE AREAS EAST OF THE DIVIDE COULD SEE SNOW
DOWN TO AROUND 6500 FEET. COULD BE CLOSE TO WINTER WEATHER
ADVISORY SNOW AMOUNTS FOR EASTERN WIND RIVER MTS AND/OR CASPER
MOUNTAIN.

GLOBAL MODELS THEN DIVERGE SIGNIFICANTLY ON HOW QUICKLY TO END THE
PRECIPITATION ACROSS THE REGION. THE 00Z GFS SHUTS OF THE PRECIP
EARLY MONDAY NIGHT...WHILE THE ECMWF CONTINUES TO KEEP PRECIPITATION
ONGOING ACROSS THE EXTREME EAST THROUGH THE DAY TUESDAY...WITH THE
GEM IN BETWEEN THE TWO...BUT LEANING MORE TOWARD THE ECMWF. WILL
HAVE SOME POPS TUESDAY...ESPECIALLY EAST TO RESPECT THE SLOWER ECMWF
SOLUTION.

UPSTREAM...A STRONG UPPER LOW WILL BE MOVING INTO THE PACIFIC
NORTHWEST TUESDAY. GLOBAL MODELS SHOW THIS STRONG UPPER LOW
REMAINING NEARLY STATIONARY ACROSS THE PACIFIC NORTHWEST THROUGH AT
THURSDAY. THIS WILL RESULT IN INCREASING SOUTH/SOUTHWESTERLY FLOW
AND WARMER TEMPERATURES WEDNESDAY AND THURSDAY. THE ECMWF AND GFS
SHOW A DISTINCT SHORTWAVE TROUGH PUSHING NORTHWARD ACROSS IDAHO AND
WESTERN MONTANA WEDNESDAY/WEDNESDAY NIGHT. THE ENERGY ASSOCIATED
WITH THIS SYSTEM COULD ALLOW FOR ISOLATED TO SCATTERED CONVECTION
ACROSS MUCH OF THE AREA...BUT ESPECIALLY OVER THE NORTHWEST. A COLD
FRONT ASSOCIATED WITH THIS STRONG SHORTWAVE IS EXPECTED TO PUSH INTO
THE WEST/NORTHWEST LATE WEDNESDAY/WEDNESDAY NIGHT...BUT QUICKLY
RETREAT BACK NORTHWEST DURING THE DAY THURSDAY.

THE MAIN UPPER LOW/TROUGH IS EXPECTED TO REMAIN WEST OF THE FORECAST
AREA THURSDAY AND FRIDAY WITH CONTINUED SOUTHERLY FLOW...AND A CHANCE
OF MAINLY AFTERNOON/EVENING CONVECTION...BUT WILL KEEP CONVECTION
MAINLY CONFINED TO THE MOUNTAINS FOR NOW.

&&

.AVIATION.../18Z ISSUANCE/

SHOWERS CONTINUE ACROSS THE WEST TERMINAL AREA AS ANOTHER WAVE MOVES
OVERHEAD IN SOUTHWEST FLOW...KJAC HAS BEEN IN AND OUT OF MVFR TO IFR
CONDITIONS THROUGH THE MORNING WITH WIDESPREAD MOUNTAIN OBSCURATIONS
ONGOING. SOME CLEARING HAS TAKEN PLACE THIS MORNING AROUND KBPI AND
KPNA AS A RIDGE OF HIGH PRESSURE BATTLES THE TROF TO THE WEST.
TRICKY FORECAST AT KBPI AND KPNA AS THEY WILL LAY JUST ON THE
INFLECTION POINT BETWEEN THE TWO DIFFERING AIR MASSES.
HOWEVER...SHOWERS AND SOME STORMS WILL INCREASE IN COVERAGE AFTER
22Z...SO WILL KEEP VCTS AND VCSH IN FORECAST FOR THOSE TWO
TERMINALS. OTHERWISE...SHOWERS WILL CONTINUE ON AND OCCASIONALLY
OFF THROUGH THE TAF PERIOD AT KJAC AS A COLD FRONT PUSHES IN AND
STALLS IN ADDITION TO AN UPPER LEVEL SHORTWAVE MOVING OVERHEAD FOR
MUCH OF THE DAY.

AT ALL OTHER TERMINALS...SCATTERED CONVECTION IS EXPECTED TO RETURN
FROM NOW THROUGH THE EVENING TODAY EXCEPT KCPR AND KRKS WHERE MOSTLY
DRY SOUTHWEST WINDS COULD GUST AS HIGH AS 35 KTS IN THE AFTERNOON.
AN ISOLATED SHOWER OR TWO CANNOT BE RULED OUT NEAR KRKS IF THEY ARE
INITIATED OFF THE UNITAH MOUNTAINS. HOWEVER...OVERALL CONDITIONS ARE
NOT CONDUCIVE TO MAINTAINING THUNDERSTORMS FROM KRKS TO KCPR. STORMS
TODAY WILL FAVOR THE BIG HORN VALLEY AND ADJACENT MOUNTAINS...AND
THE WIND RIVER MOUNTAINS AND VALLEY SECONDLY. STORMS THAT DO FORM
WILL HAVE VERY GUSTY AND ERRATIC OUTFLOWS...ESPECIALLY FROM 18-00Z.
A COLD FRONT MOVES THROUGH FROM WEST TO EAST THROUGH THE FORECAST
PERIOD.

&&

.FIRE WEATHER...

AN APPROACHING AREA OF LOW PRESSURE WILL MOVE INTO THE INTERMOUNTAIN
WEST TODAY. THIS SYSTEM WILL SPREAD SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE WESTERN HALF OF THE STATE BY THE AFTERNOON HOURS...WITH
COVERAGE INCREASING TO INCLUDE MUCH OF THE FORECAST AREA BY THIS
EVENING. AS THE AREA OF LOW PRESSURE APPROACHES...EXPECT INCREASES
IN DAYTIME HUMIDITY...AND COOLER TEMPERATURES ACROSS THE AREA.
PERIODS OF GUSTY WIND WILL ALSO BE POSSIBLE...ESPECIALLY THIS
AFTERNOON. ANY THUNDERSTORM ACTIVITY MAY RESULT IN GUSTY AND ERRATIC
WIND...ALONG WITH BRIEF PERIODS OF HEAVY RAIN. THE AREA OF LOW
PRESSURE WILL HAVE A FIRM GRIP ON THE FORECAST AREA BY SUNDAY
AFTERNOON...WITH WIDESPREAD SHOWER ACTIVITY AND CONTINUED COOLING
TEMPERATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM...ALLEN
AVIATION...BRAUN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 17, 4:00 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI MAY 17 2013

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE WEST AND NORTH. A FEW OF THESE
STORMS HAVE THE POTENTIAL IN BECOMING QUITE STRONG TO EVEN
SEVERE...WITH STRONG WIND AND HAIL POSSIBLE. THE STRONGEST
THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS JOHNSON COUNTY LATE THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS MOST OF THE AREA.

SUNDAY AND MONDAY...A MUCH COLDER STORM SYSTEM IS EXPECTED TO DEVELOP
OVER THE ROCKIES POSSIBLY SPREADING AN UPSLOPE RAIN EVENT TO CENTRAL
WYOMING WITH SNOW IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER INCLUDING
HAIL OF ANY SIZE...WINDS GREATER THAN 45 MPH...RAIN TOTALS OVER A
HALF AN INCH...ANY FLOODING...AS WELL AS ANY CREEKS OR STREAMS THAT
ARE BANKFULL OR RISING FAST. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 17, 1:19 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT FRI MAY 17 2013

WYZ002>007-017-172100-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-OWL
CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST
BIG HORN BASIN WY-WIND RIVER BASIN WY-
219 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS AND NORTHERN
FREMONT COUNTIES IN CENTRAL WYOMING...AND SOUTHWESTERN BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING...AND
SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 300 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STATE HWY 120 MILE
MARKER 50 TO 9 MILES SOUTH OF ANCHOR DAM...AND MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
OWL CREEK RD AND STATE HWY 120 MILE MARKER 40 AROUND 225 PM MDT.
GOOSEBERRY CREEK AROUND 230 PM MDT.
UPPER COTTONWOOD CREEK RD AND GRASS CREEK AROUND 235 PM MDT.
HWY JCT 431 AND 120...STATE HWY 431 MILE MARKER 30...LEGEND ROCK
STATE PETROGLYPH SITE AND HAMILTON DOME AROUND 245 PM MDT.
STATE HWY 171 AND STATE HWY 120 MILE MARKER 30 AROUND 250 PM MDT.
HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 255 PM
MDT.
STATE HWY 120 MILE MARKER 20 AROUND 300 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4448 10820 4374 10823 4341 10888 4415 10886
TIME...MOT...LOC 2019Z 234DEG 21KT 4411 10874 4356 10877

BRAUN

The radar

The Riverton/Lander radar (KRIW), 108 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Washakie

When
May 17, 2:22 PM MST
Where
Washakie County, 12 mi W of Worland
Reported by
Law Enforcement
Coordinates
44.020, -108.212

A funnel cloud was observed 12 miles west of Worland.

Hail, Washakie

When
May 17, 2:27 PM MST to 2:34 PM MST
Where
Washakie County, 0.83 mi SE of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.862, -108.158

A trained spotter reported hail the size of quarters covering the ground.

Funnel Cloud, Washakie

When
May 17, 2:38 PM MST to 2:43 PM MST
Where
Washakie County, 3.7 mi W of Durkee
Reported by
Trained Spotter
Coordinates
44.130, -107.995

A trained spotter reported several funnel clouds as well as a rotating wall cloud north of Worland.

Hail, Johnson

When
May 17, 2:49 PM MST to 2:57 PM MST
Where
Johnson County, 1.91 mi ESE of Sussex
Measured
0.75 in hail
Reported by
Public
Coordinates
43.689, -106.265

Three-quarter inch diameter hail fell at a ranch near Sussex.

Funnel Cloud, Big Horn

When
May 17, 3:15 PM MST
Where
Big Horn County, 2 mi NE of Hyattville
Reported by
Social Media
Coordinates
44.270, -107.571

A spotter posted a photo on Facebook of a funnel cloud as seen looking east from Hyattville.

Flash Flood, Big Horn

When
May 17, 3:30 PM MST to 4:30 PM MST
Where
Big Horn County, 6.05 mi NE of Hyattville to 4.52 mi NE of Hyattville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.315, -107.519

Heavy rain from thunderstorms brought flash flooding to the Medicine Lodge State Archaeological Site. Debris covered the main road leading into the park in several spots, occasionally to a depth of one to two feet. At least six campsites in the park were damaged when normally dry arroyos to the east of the park swept water and debris across them before emptying into Medicine Lodge Creek. One camper was damaged as mud and rock flowed against its sides. Rainfall estimates ranged from 0.50 inches to 1.25 inches in about 30 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449375, 443092, 443093, 449377, 443096, 443095.